EMAIL THIS PAGE TO A FRIEND

Przeglad lekarski

[Severe paracetamol poisoning complicated with liver and renal failure--case report and review of literature].


PMID 23243945

Abstract

Paracetamol is a widely known over-the-counter analgesic and antipyretic which, in acute poisoning usually causes liver damage, and less commonly damage to the kidney, heart, and pancreas. In the present paper we report a case of acute suicidal paracetamol intoxication complicated by acute hepatic and renal failure. The discussion covers the pathogenesis, clinical course, and treatment of acute renal failure in the course of paracetamol poisoning. A thirty-four-year-old woman was admitted to hospital in the second day after ingestion of nearly 17 g of acetaminophen. During admission to the hospital, the maximum values of transaminases (AST 19 350 U/L, ALT 11 760 U/L) were found; they have gradually normalized over the next few weeks. Sequentially monitored serum creatinine showed an upward trend, reaching a value of 588 micromol/L in the fifth day after drug ingestion. The patient underwent 1 haemodiafiltration and 4 haemodialysis treatments resulting in an improvement in renal function. In acute acetaminophen poisoning, in addition to standard monitoring of liver function, the monitoring of kidney function is necessary because of the risk of acute renal failure due to acute tubular necrosis. Kidney damage is likely to be transient and generally will not need long-term renal replacement therapy.